I know how maddening and stressful this must be for you. What has happened to you is all too common, unfortunately. So here's what to do next:
Do not go back to the doc that told you it's all in your head. Find an MS specialist, they are much more experienced at reading MRIs. An MS diagnosis isn't that easy to make, it's a diagnosis of exclusion. So many other medical conditions share the same symptoms that must be ruled out. A neurologist will give you a physical exam to check reflexes, strength, coordination, vision, balance, and sensation. Brain and spine MRIs, a lumbar puncture, and evoked potentials to test vision and hearing are all part of the testing.
For a list of MS specialists in your area, contact your local chapter of the National Multiple Sclerosis Society.
Please come back and give us an update on your LP result, as well as your doctoring decisions. This journey is too stressful to travel on your own. You're not alone in this. Hope to hear from you again.
I'm sorry to hear of your MS diagnosis, but glad that you came to this forum to ask questions and share your thoughts and feelings.
I've been taking Tecfidera for over a year and I'm tolerating it well. The first day I took it, I went into a full body flush and felt a prickly sensation in my face. Since then, I've only experienced a mild prickly feeling in my face an hour after taking each pill, but it doesn't last long. I haven't experienced any stomach upset like some people do.
Hope you're doing well with it and that it will help slow your disease progression. Please do come to the forum with your questions and concerns, or just to vent if you feel like it. Good luck to you!
First, I'm sorry to hear of your MS diagnosis, and glad that you came to this forum with your questions and concerns.
There are so many things that can cause sexual dysfunction, and although MS is one of them, it's good to do a self-evaluation to think about other possible contributing factors as well. Some of these might be: medication side effects, stress, hormone imbalance, a mood disorder that could make it difficult to concentrate, and other diagnosed medical conditions, to name just a few. A lot of people, whether able-bodied or disabled, struggle with a decline in arousal and performance as we age. This would be a good topic to bring up with your neuro during your next appt. You will probably be given the option to try an ED medication such as Cialis or Viagra.
Sexual dysfunction is not easy to treat; I've had some trouble myself. Being a female, I don't really have ED drugs to try, so I've learned to explore sex and find new avenues to enhance the intimate experience, while at the same time placing less emphasis on the climax (since that has become unpredictable) and focusing more on enjoying the act of lovemaking.
In your situation, it's important that you talk with your spouse about your concerns if you haven't already. Putting our insecurities and fears on the table can bring people closer together. It can also ease your mind and possibly deflate your anxiety. You mentioned feeling scare to death at the prospect of sexual dysfunction worsening over time. That level of anxiety certainly won't help in the sack. Please think of this situation as something that you both share, it isn't something you are alone to deal with, as though it is your problem only to solve or suffer with. It belongs to your relationship. You've got to involve your wife in this.
As far as an MS drug restoring sexual function: Disease-modifying therapies are only designed to slow the progress of the disease, and, if you have relapsing-remitting MS, to reduce the number of future relapses and the formation of new lesions. They are not designed to treat symptoms or to restore function.
I hope this helps a little. Please do come back here and let us know if there's anything we can do to help. If you simply need to vent to sympathetic ears, this is the place. Take care.
The way you've described how your symptoms present does not sound like MS. While neuropathic discomfort, which is what you might be describing, is common among people with MS, your symptoms can be caused by a many different medical conditions, including vitamin deficiency, diabetes, thyroid, and others. If you haven't yet, you should see your doctor and describe these symptoms, and the doc will determine which tests to order.
The brick wall you've hit is mostly of your own construction. That's not a criticism, it's just something that happens when we decide to become hypervigilant about the possible risks of our MS therapies. I was in that place a few years ago after stopping Tysabri, but before Tecfidera was approved. I took no DMDs for two years, and I did fine. I started Tecfidera soon after it was approved. I am pretty well-informed and aware of the European Fumaderm PML case--and I never panicked about Tecfidera because they are not the same drug and the jury is still out on the risk Tecfidera might pose. What we've learned about PML and Tysabri we can apply to the PML case for Fumaderm: in each case, the JCV positive patient had a history of compromised immune function from taking an immunosuppressant therapy for another medical condition such as cancer or Crohn's prior to taking Tysabri.
We all must weigh the benefits and risks of our therapies, it's a very personal decision. There are JCV positive MS patients, for example, who remain on Tysabri despite the PML risk because it's the only drug that stabilized their disease, so the risk is worth it to them. I will remain on Tecfidera while I keep up on the latest info regarding dimethyl fumarate and PML. I tend not to make big decisions or changes in my meds until I'm shown the evidence of serious risk--or if I can't tolerate the side effects. Everyone is different.
There is no such thing as a risk-free MS drug, that much I know. Our new MS drugs will come attached with a question mark because they've been fast-tracked through only a few years of clinical trials. We patients don't want to wait ten or twenty years while researchers find out about the safety profile; we are progressing and aging rapidly, so we are willing to try new drugs and forego the risks just in case it helps us right now.
So what's left for you to try? If you haven't already, you could look into LDN (low-dose naltrexone), a compounded drug that has no science behind it as an effective MS therapy, but which has a robust anecdotal record of effectiveness. It's inexpensive, around $27/month, and you'll need to locate a compounding pharmacy to prepare it for you. You might do some internet research on it and then run it by your neuro to see if s/he would be on board with writing the 'script.
It means there are lesions in an area of the brain that would be consistent with a demyelinating disease (among some other causes). And yes, finding white matter brain lesions later in life isn't so rare as finding them in a young person.
You didn't mention whether you are experiencing any symptoms or have had other tests done. I hope your doctors are doing the proper investigating so you can be given some idea what is going on.
Listen to your body and give it what it needs. It's as simple as that. Easier said than done, I know, but it's necessary. It does take a while to learn to tune in to our bodies, but that will become a habit eventually as you learn to cope with this disease. Our minds are slow to catch up with the changes in our bodies, we think we can do what we used to do and in the same ways. Since you'll have this disease for the rest of your life, you'll have plenty of time to learn and adjust. That's what we do.
We all feel this way when we are newly diagnosed; fear about our future, feeling like withdrawing inside ourselves, grief and terror and disbelief over the loss of our formerly healthy bodies. I cried every night for three years, barracaded myself in my bedroom after work, going inside myself to find my new center of balance and peace. I stopped being terrified about my future after three years.
It does get easier, that much I can tell you. We do adjust to the uncertainty. We are amazingly adaptable creatures. The passage of time does help. We worry about how dramatically we will decline, and then five years go by and we're still doing okay for the most part. Time gives us more confidence.
We are forced to live in the moment, and that can be very freeing in itself. Do continue to make plans and goals for the future, life does go on and we should keep ourselves in the world. Those plans will change many times, we need to be flexible about that. The most important thing is to have a plan, any plan.
No matter what happens, you'll be okay. I hope Avonex will give you stability. If it doesn't, there are ten other drugs to try. Come here to vent and ask questions any time. We've all been through it, you're not alone.